Flash Flood, Sweetwater
- When
- August 2, 4:15 PM MST to 5:20 PM MST
- Where
- Sweetwater County, 1 mi E of Thayer Jct to 3 mi E of Thayer Jct
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.680, -108.901
Monsoon moisture streamed north into Sweetwater County initiating thunderstorms which produced intense rainfall east of Rock Springs. Rainfall of around one inch fell in less than one hour in a small drainage north of Interstate 80.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Monsoon moisture streamed north into Sweetwater County initiating thunderstorms which produced intense rainfall east of Rock Springs. Rainfall of around one inch fell in less than one hour in a small drainage north of Interstate 80. Culverts designed to take run-off under the interstate were unable to keep up with the volume of water. Subsequently, flood waters over-topped the interstate in some spots between mile markers 122 and 125. A frontage road south of the interstate also experienced flooding as culverts were unable to divert water fast enough. Traffic was slowed or stopped at times due to water, mud, and debris on the road surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 2, 1:42 PM MST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 242 PM MDT THU AUG 2 2007 .SHORT TERM...TONIGHT THROUGH SUNDAY CONVECTION IS ONGOING OVER THE AREA THIS AFTERNOON...ESPECIALLY IN AREAS THAT HAD MORNING SUNSHINE THAT AIDED INSTABILITY. SHORTWAVE IS SEEN ON SATL PICS MOVING INTO NRN NEVADA THIS PM. THIS WILL BE THE FEATURE THAT HELPS DRIVE CONVECTION THIS EVENING THROUGH THE OVERNIGHT HOURS OVER THE WEST AND NORTH. PRECIPITABLE WATER VALUES ARE ROBUST OVER THE STATE AND HEAVY RAIN WILL BE THE PRIMARY THREAT THROUGH THE NIGHT. HAVE ADJUSTED PRECIP CHANCES WITH HEAVY RAIN WORDING IN THE FORECAST. THIS SHORTWAVE PROGRESSES ACROSS NRN WY AND SRN MT FRIDAY. DEPENDING ON THE SPEED OF THIS WAVE...ANOTHER ROUND OF CONVECTION IS EXPECTED FRIDAY PM AND EVE OVER THE NORTH HALF OVER THE CWA. PRECIPITABLE WATER FORECASTS ARE STILL AROUND AN INCH IN THE CENTRAL AND EAST ZONES...THUS HEAVY RAIN CANNOT BE RULED OUT ONCE AGAIN. DID RAISE PRECIP CHANCES TO SCATTERED IN MOST PLACES. ALSO TRIMMED HIGH TEMPS A FEW DEGREES ON FRI IN PLACES DUE TO MORE CLOUDS AND RAIN. SHOWERS AND STORMS WILL WIND DOWN LATE FRIDAY NIGHT AS THE WAVE DEPARTS. SOUTHWEST FLOW ALOFT FOR SATURDAY AND SUNDAY WITH POSSIBLE WEAK SHORTWAVES IMPACTING NORTHWEST AND NORTHERN WY SATURDAY EVENING AND AGAIN SUNDAY AFTERNOON AND EVENING. HAVE LEFT THE CURRENT FORECAST IN TACT WITH MINOR ADJUSTMENTS AS BEST PRECIP CHANCES WILL BE IN NORTH AND NORTHWEST BOTH DAYS. ONLY ISOLATED CONVECTION EXPECTED ELSEWHERE SAT AND SUN. TEMPS TO WARM A FEW DEGREES AS WELL SAT AND SUN OVER THE REGION. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY THE LONG TERM IS EXPECTED TO BE DOMINATED GENERALLY WITH SOUTHWEST FLOW...AS A MEAN TROUGH SETS UP ACROSS THE WEST COAST. A SHORTWAVE TROUGH IS ADVERTISED BY THE 00Z GFS TO PUSH ACROSS SOUTHERN ALBERTA AND SASKATCHEWAN MONDAY AND MONDAY NIGHT. THIS COULD PUSH A WEAK COLD FRONT THROUGH THE AREA MONDAY NIGHT...EARLY TUESDAY. THE 00Z ECMWF IS NOT AS STRONG WITH THIS FEATURE...KEEPING THE BULK OF THE ENERGY FARTHER WEST. WILL GO WITH SOME SLIGHT POPS FOR NOW MONDAY AFTERNOON AND EVENING FOR THIS...BUT POPS MIGHT NEED TO BE INCREASED IF MEDIUM RANGE MODELS LEAN TOWARD GFS IN LATER RUNS. BOTH THE GFS AND ECMWF SHOW A DRYING TREND TUESDAY THROUGH THURSDAY...WITH ONLY ISOLATED AFTERNOON AND EVENING CONVECTION ACROSS THE HIGHER TERRAIN POSSIBLE. MAX TEMPS ARE EXPECTED TO BE SEASONAL...WITH LOWS SLIGHTLY ABOVE AVERAGE DURING THE LONG TERM. && .AVIATION... MONSOONAL MOISTURE CONTINUES TO MOVE OVER THE STATE THIS AFTERNOON...BRINGING SHOWERS ACROSS WESTERN WYOMING WITH SOME ISOLATED THUNDERSTORMS OVER THE BIG HORN MOUNTAINS. EXPECT CONTINUED WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SHOWERS WILL MOVE FROM THE WEST WITH KJAC...KBPI...AND KPNA LIKELY TO BE THE FIRST TO SEE ACTIVITY TODAY. AS SHOWERS MOVE WEST...IT LOOKS FAVORABLE FOR THE MAJORITY OF AREA AIRPORTS TO HAVE TIMES OF IFR CONDITIONS AS STORMS MOVE THROUGH. THE STRONGER STORMS LOOK TO FORM OVER THE WESTERN THIRD OF THE STATE...WITH THE LATE AFTERNOON AND EVENING HOURS SEEING ADDITIONAL STRONGER STORMS FORM OVER THE EAST AND SOUTH. MOST SHOWER ACTIVITY LOOKS TO WEAKEN DURING THE EARLY MORNING HOURS OVERNIGHT...HOWEVER SOME ACTIVITY IS EXPECTED TO BE PRESENT THROUGHOUT THE FORECAST PERIOD. THREATS WITH STORMS TODAY WILL INCLUDE HEAVY RAIN...GUSTY AND ERRATIC WINDS...AND LIGHTNING. && .FIRE WEATHER... SCATTERED SHOWERS AND STORMS WILL OCCUR THIS EVENING AND OVERNIGHT WITH LOCALLY HEAVY RAIN POSSIBLE. STORMS ON FRIDAY AFTERNOON AND EVENING WILL BE A LITTLE LESS NUMEROUS WITH LOCALLY HEAVY RAIN POSSIBLE FROM THE STRONGER STORMS. THE AIRMASS OVER WYOMING BEGINS TO DRY SATURDAY INTO SUNDAY WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES WILL GRADUALLY WARM OVER THE WEEKEND WITH DRIER AFTERNOON RELATIVE HUMIDITY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...WM AVIATION...BRANHAM FIRE WEATHER...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT THU AUG 2 2007 WYZ001>020-022>030-031100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT THU AUG 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN INCREASE OVER WESTERN WYOMING EARLY THIS AFTERNOON...SPREADING EAST OF THE DIVIDE BY LATE AFTERNOON CONTINUING INTO THE EVENING. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE. LIGHTNING AND GUSTY ERRATIC WINDS ARE ALSO POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWER AND THUNDERSTORM ACTIVITY BECOMES MORE ISOLATED TO LOCALLY SCATTERED FRIDAY AND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY FLOODING THIS AFTERNOON AND EVENING. TRIW
The Riverton/Lander radar (KRIW), 158 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38070.